Which factors should be considered in treatment selection decisions for Tourette syndrome (TS) and other tic disorders?

Updated: May 30, 2019
  • Author: William C Robertson, Jr, MD; Chief Editor: Stephen L Nelson, Jr, MD, PhD, FAACPDM, FAAN, FAAP  more...
  • Print
Answer

The choice of initial treatment depends largely on the following factors:

  • Which symptoms (eg, tics, obsessions, impulsivity) are most problematic

  • The severity of symptoms

  • The patient's sense of urgency for treatment

  • The patient's aversion to risk of likely or unlikely adverse effects

For many patients the most reasonable option is to forgo treatment altogether. Education of patient and family (and teacher or employer) may suffice. If a single dystonic tic predominates, especially in the face, neck, or larynx, botulinum toxin injection is a reasonable first treatment.

If ADHD symptoms predominate, they can be addressed first. Guanfacine or clonidine has the best evidence for also improving tics; stimulants have the best efficacy for ADHD symptoms. Other options are noted in the treatment section above.

If OCD symptoms predominate, they can be addressed first, most likely with a serotonin reuptake inhibitor and/or risperidone.

If severe tics are the presenting symptom, a newer antipsychotic agent may be the best initial treatment. The dose used is substantially lower than the dose used to treat psychosis.

If tics are mild to moderate in severity or if they occur in risk-averse patients, any of the non-antipsychotic treatments described in Treatment can be tried sequentially. Clonidine may be the most widely used, while habit reversal therapy likely has the lowest risk of serious adverse effect. The combination of dopamine antagonists with stimulants is used sometimes, yet it makes little enough sense pharmacologically that other options should be explored thoroughly.

Dopamine agonists suppress tics with few adverse effects and modest but proven efficacy. Pergolide was withdrawn from the US market March 29, 2007, because of heart valve damage resulting in cardiac valve regurgitation. It is important not to abruptly stop pergolide. Health care professionals should assess patients' need for dopamine agonist (DA) therapy and consider alternative treatment. If continued treatment with a DA is needed, another DA should be substituted for pergolide.


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!